Flash Flood, Sandoval
- When
- August 31, 1:30 PM MST to 1:50 PM MST
- Where
- Sandoval County, 4.38 mi S of Ponderosa to 4.3 mi N of Jemez Pueblo
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 35.688, -106.735
Deep moisture helped fuel thunderstorm development over New Mexico, with some storms producing heavy rain. The heavy rain and steep terrain of the Jemez mountains resulted in flash flooding of state highway 4 near the Jemez Pueblo.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Deep moisture helped fuel thunderstorm development over New Mexico, with some storms producing heavy rain. The heavy rain and steep terrain of the Jemez mountains resulted in flash flooding of state highway 4 near the Jemez Pueblo.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 31, 2:11 AM MST, 11 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 311 AM MDT SUN AUG 31 2008 .DISCUSSION... AXIS OF UPPER LEVEL TROUGH HAS OVERTAKEN THE NORTHWESTERN COAST WITH DEEP MOISTURE PLUME EVIDENT ON WATER VAPOR IMAGERY DRAWING NORTHWARD FROM MEXICO AND AHEAD OF THIS SYSTEM. STILL EXPECTING A WIDESPREAD SHOWER AND THUNDERSTORM EVENT RAMPING UP TODAY AND CARRYING ON INTO MONDAY IN RESPONSE TO AFOREMENTIONED SYSTEM. LOCALIZED HEAVY RAINFALL AND COOLER TEMPERATURES WILL BE THE CONCERNS THROUGH THE END OF THE HOLIDAY WEEKEND. LOW CLOUDS AND SOME PATCHY FOG WILL BE SLOW TO BURN OFF IN SOME AREAS BEFORE NOON...AND SHOWERS AND STORMS SHOULD QUICKLY BEGIN FILLING IN OVER THE SOUTHWESTERN TO SOUTH CENTRAL AREAS AND TRACKING NORTH/NORTHEASTWARD AT 15 TO 20 MPH. HAVE DECIDED TO HOLD OFF ON EXTENSION OR EXPANSION OF THE FLASH FLOOD WATCH GIVEN THIS RELATIVELY QUICK STORM MOTION...BUT SITUATION WILL HAVE TO BE CLOSELY MONITORED THROUGH THE MORNING HOURS FOR ANY NEEDED STATEMENTS. FEELING IS THAT THE HEAVY RAINFALL THREAT WILL REMAIN LOCALIZED DUE TO TRAINING CELLS OVER REPEATED AREAS. HAVE TWEAKED HIGH TEMPERATURES FOR TODAY DOWN A FEW DEGREES BELOW MAV GUIDANCE IN SOME AREAS...BUT STILL ABOVE THE COOLER MET GUIDANCE FOR MOST OF THE CWA. RECORD VALUES FOR LOWEST MAX TEMPERATURES COULD BE IN JEOPARDY OVER SOME OF THE WETTER AREAS TODAY AS WELL. ACTIVITY LOOKS TO REMAIN FAIRLY WIDESPREAD THROUGH TONIGHT...AND SCATTERED ACTIVITY WILL LINGER THROUGH LABOR DAY WITH THE BEST CHANCES FOR RAIN TRANSITIONING FROM WESTERN TO CENTRAL AREAS. COVERAGE WILL DECREASE SUBSTANTIALLY ON MONDAY NIGHT AND THE PROGRESSION OF THE ATTENDANT COLD FRONT WITH THE UPPER LEVEL TROUGH WILL BE THE NEXT ITEM OF BUSINESS. MODELS ARE IN FAIR AGREEMENT ON PLACING THE BOUNDARY THROUGH THE NORTHEASTERN PLAINS BY EARLY TUESDAY AFTERNOON WITH THE NAM BEING THE MOST BULLISH ON PRECIPITATION GENERATED NEAR THE BOUNDARY. AT ANY RATE THIS FRONT DOES LOOK TO SPILL WESTWARD THROUGH CENTRAL GAPS MAKING ITS WAY TOWARD THE CONTINENTAL DIVIDE. HAVE INCREASED POPS SOME FOR TUESDAY AND TUESDAY NIGHT IN AN ATTEMPT TO CAPTURE FRONTAL FORCING. BEST RAIN CHANCES LOOK TO REMAIN CONFINED TO THE SOUTHEASTERN PORTIONS OF THE CWA BY WEDNESDAY AS FRONT DIGS FAR TO THE SOUTH. ANOTHER BACK DOOR FRONT WILL APPROACH THE NORTHEAST BETWEEN FRIDAY AND SATURDAY AS ANOTHER UPPER TROUGH CLIPS THE CENTRAL ROCKIES AND SWEEPS INTO THE CENTRAL PLAINS. 52 && .AVIATION... SCATTERED MVFR AND ISOLATED IFR CIGS AND VSBYS WILL BE PRESENT BOTH IN AND OUT OF SHOWERS THIS MORNING ACROSS MOST OF THE REGION. SHOWERS AND THUNDERSTORMS WILL AFFECT MANY AREAS DURING THE NEXT 24 HOURS...AND SOME WILL PRODUCE IFR CIGS AND VSBYS IN HEAVY RAIN...ESPECIALLY ALONG THE CENTRAL MOUNTAIN CHAIN AND WESTWARD DURING THE AFTERNOON AND EVENING...KD NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z...KD && .FIRE WEATHER... MODERATE DAYTIME AND HIGH NIGHTTIME HUMIDITIES WILL PERSIST THROUGH TONIGHT IN SOUTHERLY FLOW AHEAD OF AN ADVANCING WESTERN US TROUGH. WIDESPREAD SHOWERS AND EMBEDDED THUNDERSTORMS PRODUCING WETTING RAINS CAN BE EXPECTED. AS THE TROUGH APPROACHES...WINDS WILL DEVELOP A WESTERLY COMPONENT IN THE NORTHWEST MONDAY AFTERNOON...WITH LOWER HUMIDITIES AND REDUCED CHANCES FOR THUNDERSTORMS TAKING HOLD THERE TUESDAY AND PERSISTING THROUGH THE WEEK. A BACK DOOR COLD FRONT WILL MOVE INTO EASTERN AREAS TUESDAY...KEEPING HUMIDITIES ON THE HIGHER SIDE...KD && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 81 59 83 54 / 70 60 30 20 GALLUP.......................... 75 56 78 49 / 70 60 30 20 GRANTS.......................... 74 54 77 49 / 70 60 40 20 GLENWOOD........................ 79 60 83 58 / 70 60 30 20 CHAMA........................... 70 48 76 42 / 60 80 50 20 LOS ALAMOS...................... 73 50 75 49 / 60 60 40 20 RED RIVER....................... 64 45 70 43 / 50 60 40 20 TAOS............................ 74 51 77 47 / 50 60 40 20 SANTA FE........................ 72 53 76 52 / 60 70 40 20 SANTA FE AIRPORT................ 74 54 78 54 / 60 70 40 10 ESPANOLA........................ 76 54 81 53 / 50 60 30 10 ALBUQUERQUE HEIGHTS............. 75 61 80 62 / 70 60 40 10 ALBUQUERQUE VALLEY.............. 76 61 81 59 / 70 60 40 10 ALBUQUERQUE FOOTHILLS........... 74 59 79 58 / 70 70 40 10 ALBUQUERQUE WEST MESA........... 76 61 81 61 / 70 60 40 10 SOCORRO......................... 76 61 83 60 / 70 50 30 20 SANDIA PARK/CEDAR CREST......... 68 50 73 51 / 80 70 50 20 MORIARTY/ESTANCIA............... 73 53 79 52 / 70 60 40 20 CARRIZOZO....................... 72 57 82 57 / 60 50 30 20 RUIDOSO......................... 67 53 76 53 / 60 50 30 20 RATON........................... 76 54 80 51 / 30 40 30 20 LAS VEGAS....................... 70 53 77 51 / 60 60 40 20 ROY............................. 74 58 79 58 / 40 50 30 20 CLAYTON......................... 79 61 82 59 / 20 20 20 20 SANTA ROSA...................... 78 60 85 60 / 50 40 30 20 TUCUMCARI....................... 81 64 88 63 / 40 40 30 20 FORT SUMNER..................... 79 63 87 62 / 40 40 30 20 CLOVIS.......................... 79 63 86 63 / 40 30 30 20 PORTALES........................ 79 64 87 63 / 40 30 30 20 ROSWELL......................... 79 65 88 65 / 70 40 30 20 && .ABQ WATCHES/WARNINGS/ADVISORIES... && 52/19
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 541 AM MDT SUN AUG 31 2008 NMZ001>021-026-011145- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 541 AM MDT SUN AUG 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME. HOWEVER...WIDESPREAD SHOWERS AND EMBEDDED THUNDERSTORMS WILL DEVELOP OVER MUCH OF NEW MEXICO TODAY...PARTICULARLY THE WESTERN TWO THIRDS OF THE STATE. LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE IN SOME LOCATIONS...AND A FEW OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...SCATTERED SHOWERS AND STORMS WILL CONTINUE TO TRANSITION EASTWARD OVER THE STATE ON MONDAY...CREATING LOCALIZED HEAVY RAINFALL. A FEW OF THE STRONGER STORMS WILL ALSO PRODUCE SMALL HAIL AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 52
The Albuquerque radar (KABX), 60 km away, was scanning. The volume nearest the first event began at 20:28 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122168.